I’m writing this article because I want to share something that I feel eczema sufferers should know and how I’m dealing with the eczema (also known as atopic dermatitis) I’ve had on and off for the last 6 years now.
First of all, my eczema is pretty much all over my body except my chest and face, although I had it once on my face.
My skin is normally okay, but, since about 2012, I think I’ve had 4 severe cases. I don’t live with it constantly, but, I seem to get really bad outbreaks. every couple of years. My current one though is the worst and has lasted so far about 8 months (as of today which is June 24, 2019).
I would say it started in about 2012 when my migraines got so bad, I finally relented and took some medication for it. I think I had migraines for about 7 years, but, it’s cured now – NO thanks to medication though.
This is what happened.
My migraines got so bad and disabled me for about half the month that I caved in and took medication for it called, Eletriptan.
The next day my body just broke out. It probably was some type of allergy, but, it also resulted in eczema.
Ever since then, I’ve had about 4 severe outbreaks of eczema with my current one being the longest and in a way the worst.
An interesting point I want to share is that they all started between October and December. It makes me wonder if the lack of sunshine triggers anything here. Although, I read that the flu can trigger an outbreak as well and this is often when I get the flu or take the flu shot.
Unfortunately, I never knew about this so I can’t relate the times I’ve gotten the flu shot or the actual flu and the times I got my eczema outbreak.
Anyways, as of today, it’s been about 8 months and I haven’t been able to get rid of it.
This is how it started in about October of 2018.
In about October of 2018, I saw my family doctor because my eczema was starting to get bad. After a few weeks, it just kept getting worse. I was taking topicort for it. I asked my doctor to refer me to a dermatologist and he did.
So, I saw the dermatologist in November of 2018 and she prescribed me an antibiotic and clobetesol.
My wife is a pharmacist and she told me that topicort is probably the 2nd strongest corticosteroid and clobetesol is the strongest corticosteroid.
After about 6 months and just ups and downs in my eczema, my dermatologist referred me to another dermatologist who only sees patients with eczema.
I didn’t ask for a referral, but, I am very appreciative she took the liberty to refer me. Particularly since just before referring me, she prescribed another dose of antibiotics and more clobetesol to spread on the eczema liberally.
It was the second prescription for a does of antibiotics that made me say, no way, I’m not taking this again. The first dose didn’t even do anything. So, although it was prescribed to me, I didn’t take it.
I saw the second dermatologist and he looks me over and says to take betamethasone and spread it on my eczema like a lotion. This is compared to topicort and clobetesol which you’re supposed to add on each eczema “dot”. Which is absurd because I have hundreds of dots all over my skin.
It was clearly a systemic issue, not a localized issue. I needed a systemic solution.
Now, betamethasone is considered a weak to moderate corticosteroid.
And after about 2 days of applying it like a lotion, I do believe it got better.
I kept on taking it and my eczema finally calmed down and although I have “scars” for lack of better word, it seems to be gone as the itches have stopped and my insomnia is gone too.
So, what does that mean?
To me, it looks like my family doctor and first dermatologist were prescribing me corticosteroids that were way to strong. It was probably prolonging my eczema by irritating it and inflaming my skin.
It’s now 8 months, and I stopped the betamethasone after about a month because almost all the raised eczema points have smoothed out, they aren’t itching anymore and for the most part it just seemed to have left a lot of marks on my skin but, otherwise it’s not bothering me anymore.
So, for those of you taking this kind of medication (clobetesol or topicort) and suffering from eczema, maybe get a second opinion and find a dermatologist that specializes in eczema before taking a really strong corticosteroid.
Or if you get prescribed a strong one first, ask for a weaker one and then move up to a stronger one.
My atopic dermatitis looked really bad and I thought it made sense to use a strong medication, but, apparently it wasn’t.
I’m not clear of my eczema yet because I didn’t use it on my lower legs. This was because summer was coming and I wanted to see if the UV from the sun would make it go away. It hasn’t after about a month of consistent sunshine. So, I’m going to apply the betamethasone on my lower legs like I did for the rest of my body.
Hopefully it will go away soon after.
BTW, I read up about applying the betamethasone like a lotion all over your body in a journal article. It’s not a standard prescription in medical manuals. Apparently, applying it like a lotion sort of makes it act like a systemic solution because so much of the corticosteroid gets absorbed by your body.
I’m glad this specialist knew about this. And that’s why he prescribed a weak to moderate strength corticosteroid.